Alert archive / Arkansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Memphis, TN

February 16, 2006Clay County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 16, 2006, 6:44 PM CST for Clay County, Randolph County, Arkansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2006, 6:44 PM CST (00:44 UTC)
Expired
Feb 16, 2006, 7:30 PM CST
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Clay County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 137 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 7:02 PM CSTHAIL 0.25Corning, ARACCOMPANIED BY STRONG BUT NON DAMAGING WIND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 5:13 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 170044
SVRMEG
ARC021-121-170130-
/O.NEW.KMEG.SV.W.0007.060217T0044Z-060217T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS
  RANDOLPH COUNTY IN EASTERN ARKANSAS

* UNTIL 730 PM CST

* AT 642 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BIGGERS...OR ABOUT 7 MILES NORTHEAST OF POCAHONTAS...AND MOVING
  EAST AT 70 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REYNO...
  DATTO...PEACH ORCHARD...SUCCESS...KNOBEL...CORNING...HICKORIA...
  MCDOUGAL...POLLARD AND ST. FRANCIS.

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3648 9097 3621 9091 3641 9012 3650 9016
      3651 9037

$$
3 follow-up statements
000 
WUUS54 KMEG 170045 CCA
SVRMEG
ARC021-121-170130-
/O.COR.KMEG.SV.W.0007.060217T0044Z-060217T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS
  RANDOLPH COUNTY IN EASTERN ARKANSAS

* UNTIL 730 PM CST

* AT 642 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  BIGGERS...OR ABOUT 8 MILES NORTHEAST OF POCAHONTAS...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REYNO...
  DATTO...PEACH ORCHARD...SUCCESS...KNOBEL...CORNING...HICKORIA...
  MCDOUGAL...POLLARD AND ST. FRANCIS.

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3648 9097 3621 9091 3641 9012 3650 9016
      3651 9037

$$
000 
WWUS54 KMEG 170102
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CST THU FEB 16 2006

ARC121-170111-
/O.CAN.KMEG.SV.W.0007.000000T0000Z-060217T0130Z/
RANDOLPH AR-
701 PM CST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED INTO CLAY COUNTY...THEREFORE THE 
WARNING HAS BEEN CANCELLED.  

LAT...LON 3650 9068 3630 9063 3641 9012 3650 9016
      3651 9037

$$

ARC021-170130-
/O.CON.KMEG.SV.W.0007.000000T0000Z-060217T0130Z/
CLAY AR-
701 PM CST THU FEB 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR CLAY COUNTY...

AT 659 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CORNING...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HICKORIA...MCDOUGAL...POLLARD AND ST. FRANCIS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3650 9068 3630 9063 3641 9012 3650 9016
      3651 9037

$$
000 
WWUS54 KMEG 170129
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
729 PM CST THU FEB 16 2006

ARC021-170139-
/O.EXP.KMEG.SV.W.0007.000000T0000Z-060217T0130Z/
CLAY AR-
729 PM CST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 730 PM
CST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED IN
THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 3650 9068 3630 9063 3641 9012 3650 9016
      3651 9037

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 4:24 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 16, 4:24 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CST THU FEB 16 2006

.DISCUSSION...LATEST SURFACE ANALYSIS PLACES COLD FRONT FROM
JUST WEST OF SAINT LOUIS BACK THROUGH WESTERN ARKANSAS. REGIONAL
88D RADAR TRENDS SHOW A LINE OF CONVECTION CONTINUING TO DEVELOP
ALONG THE FRONT. NUMEROUS WEATHER CONCERNS TO SPEAK OF IN THIS
FORECAST PACKAGE...SEVERE THUNDERSTORM POTENTIAL TONIGHT AND
SIGNIFICANT WINTER WEATHER POTENTIAL STARTING FRIDAY NIGHT INTO
THE WEEKEND.

THE COLD FRONT UPSTREAM WILL MOVE THROUGH THE MID SOUTH LATER
TONIGHT. MODERATE TO STEEP 700-500 MB LAYER LAPSE RATES BETWEEN
6.5-7 C/KM...0-6 KM BULK SHEAR VALUES AROUND 60 KTS...MLCAPES
AROUND 1000 J/KG...AND 700 MB DEWPOINT DEPRESSIONS SUGGEST THAT
THE CONVECTION WILL COME THROUGH AS A LINE WITH A FEW OF THE
STORMS POSSIBLY CONTAINING DAMAGING WINDS AND POSSIBLY HAIL THIS
EVENING. IN ADDITION...MANY SITES ESPECIALLY ALONG THE MISSISSIPPI
RIVER DELTA AND POINTS WEST HAVE ALREADY MET WIND ADVISORY
CRITERIA WITH SUSTAINED SURFACE WINDS 25 MPH AND GUSTS TO 40 MPH
AND KEPT ADVISORY IN EFFECT UNTIL 7 PM.

THE COLD FRONT WILL THEN BEGIN TO STALL OUT ACROSS
CENTRAL/SOUTHERN MISSISSIPPI AS ANOTHER UPPER LEVEL WAVE DEVELOPS
AND CREATES AN OVERRUNNING SITUATION ACROSS THE MID SOUTH FRIDAY
NIGHT INTO SATURDAY. NAM/GFS MODEL SOUNDINGS AND PARTIAL
THICKNESSES SUGGEST THAT PRECIPIATION WILL BEGIN AS A MIXTURE OF
RAIN/FREEZING RAIN ACROSS A PORTION OF NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL...THEN CHANGING OVER TO A MIXTURE OF SLEET AND
SNOW FROM LATE EVENING ON INTO SATURDAY. FURTHER SOUTH
PRECIPITATION TYPE GETS EVEN TRICKIER AS BOUNDARY LAYER REMAINS
JUST WARM ENOUGH TO PRODUCE SLEET...AND FREEZING RAIN MIXTURE TO
THE SOUTH OF THE ABOVE MENTIONED AREA. DUE TO THE POTENTIAL FOR A
SIGNIFICANT ICING/SLEET EVENT...ISSUED A WINTER STORM WATCH FOR
FRIDAY NIGHT INTO EARLY SATURDAY EVENING. MODELS CURRENTLY SUGGEST
THAT PRECIPITATION MAY BRIEFLY END BEFORE ANOTHER UPPER LEVEL WAVE
BRINGS ANOTHER ROUND OF MIXED PRECIPITATION TO THE MID SOUTH.
EVENING AND MIDNIGHT SHIFTS WILL MONITOR MODEL TRENDS AND ADJUST
FORECAST AS NEEDED. HIGH PRESSURE WILL BUILD BACK INTO THE MID
SOUTH LATE MONDAY INTO TUESDAY BEFORE ANOTHER COLD FRONT AFFECTS
THE REGION WEDNESDAY NIGHT INTO THURSDAY.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE(AR)-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
     AFTERNOON FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-
     LAWRENCE-LEE(AR)-MISSISSIPPI-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.

     WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
     AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR BENTON(MS)-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-YALOBUSHA.

     WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
     AFTERNOON FOR ALCORN-BENTON(MS)-DESOTO-MARSHALL-PRENTISS-
     TATE-TIPPAH-TISHOMINGO-TUNICA.

TN...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR CROCKETT-DYER-
     FAYETTE-GIBSON-HARDEMAN-HAYWOOD-LAKE-LAUDERDALE-MADISON-
     OBION-SHELBY-TIPTON-WEAKLEY.

     WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
     AFTERNOON FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-
     GIBSON-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-
     LAUDERDALE-MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 16, 3:56 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CST THU FEB 16 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-180000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
356 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN TENNESSEE...NORTHEAST ARKANSAS
AND THE MISSOURI BOOTHEEL. A LINE OF THUNDERSTORMS WAS LOCATED
FROM NORTHWEST ARKANSAS TO SOUTHEAST MISSOURI THIS AFTERNOON.
THIS LINE WILL MOVE TO THE SOUTH AND EAST THIS EVENING.
THUNDERSTORMS ALONG THIS LINE WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. PLEASE REFER TO
ANY CONVECTIVE WATCHES ISSUED BY THE STORM PREDICTION CENTER AND
WARNINGS ISSUED THIS FORECAST OFFICE THIS EVENING FOR ADDITIONAL
SEVERE WEATHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH HAS BEEN ISSUED FOR MOST OF THE MID SOUTH
FOR FRIDAY NIGHT AND SATURDAY. A VERY COLD AND SHALLOW ARCTIC
AIRMASS WILL MOVE INTO THE MID SOUTH FOR THE PRESIDENTS DAY
WEEKEND. THE FIRST OF TWO WEATHER DISTURBANCES WILL MOVE INTO THE
AREA FRIDAY NIGHT AND SATURDAY. FREEZING RAIN...SLEET AND SNOW
ARE EXPECTED WITH THIS DISTURBANCE.

A SECOND WEATHER DISTURBANCE IS FORECAST FOR SUNDAY AND PRESIDENTS
DAY. THIS DISTURBANCE IS EXPECTED TO BRING ANOTHER ROUND OF
FREEZING RAIN...SLEET AND SNOW. THIS WINTRY MIX OF PRECIPITATION
WILL MAKE DRIVING CONDITIONS EXTREMELY HAZARDOUS AND MAY RESULT IN
POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT THROUGH PRESIDENTS
DAY FOR REPORTS OF WINTER WEATHER.

OKULSKI

In the hours before

Local storm report, Feb 16, 6:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
636 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 NE MAYNARD            36.45N 90.86W
02/16/2006  M0.75 INCH       RANDOLPH           AR   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED IN SUPPLY ARKANSAS IN RANDOLPH
            COUNTY.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 6:09 PM CSTSevere Thunderstorm WarningMEGRandolph36 min
Feb 17, 3:16 PM CSTWinter Storm WarningMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more19 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.